Hi Aunt Vadge,
I started bleeding about a week in to my birth control pill pack, and still have bleeding. Light, like my period usually is, even lighter. I am almost at the end of this pack. I have not been sexually active for over a month and did have a period after being sexually active last. Over the past two weeks, while the bleeding has occurred I’ve had cramps and increased breast tenderness.
Could I be pregnant or could this be just a hormonal issues from the pills or ovulation? I’ve only been on BC for seven months.
It is not uncommon for unusual bleeding to occur from time to time – our bodies do things strange sometimes. Usually, our body corrects itself and the problem resolves on its own with us being none the wiser, though on birth control, it may indicate you are no longer responding the same way to your pills, and might need a change.
The way the pill works (assuming you are on the combined pill) is that it usually prevents you from ovulating, so your period is actually what’s known as ‘breakthrough bleeding’ and not a real period, since the hormonal cascade that normally predicates your true menstrual period is absent. The pill keeps your hormones relatively stable throughout the month, which just sort of suspends your cycle.
It’s possible that your body is ‘stuck’ at a hormone level that is causing you to bleed a little bit all the time, or in fact it could mean something else is wrong, and that includes being pregnant.
Ovulating on birth control pills
Your body will always try to return to homeostasis, which is a state of balance, and you may in fact ovulate sometimes while on birth control or have an underlying hormonal fluctuation as your body tries to ovulate and so on. This goes some way to explaining the low, but very present, failure rate of birth control pills, despite proper use.
Additionally, the missing of a birth control pill can cause a hormonal trigger that allows for spontaneous ovulation at any given moment, which is why you shouldn’t have unprotected sex for at least seven days after missing a pill – the ovulation may occur days later, and the missed day is not the day you are at risk of falling pregnant.
It would be wise to take a pregnancy test regardless, just to eliminate this possibility – if you got pregnant last month, you may still have bled a little bit at the time you would normally have gotten your period – some women ‘get their periods’ the whole way through their pregnancies, and women on the pill can get and stay pregnant, despite the hormonal concoction not being ideal for maintaining a pregnancy. Period-like bleeding is very common.
Mysterious mid-cycle bleeding
Since your periods are very light anyway, and this particular bleeding is lighter than normal, it may be mid-cycle bleeding of unknown origins (could be ovulation or an erroneous hormonal spike), or in fact yes you could be pregnant, and be observing spotting.
The presence of tender breasts and cramping doesn’t tell us a great deal except that ‘something’ is happening. Ovulation can cause cramping, but not usually tender breasts; periods can cause both; and pregnancy can produce tender breasts and other symptoms, but can also include cramping, particularly if you were at risk of losing the pregnancy that you didn’t know you had. In a nutshell, it’s impossible to tell based on these symptoms alone.
If you are not pregnant, just let it ride out and see what happens after your next period – the sugar pills you take during your period may just help to reset your body a bit by giving it a small break from the hormones. It happens, a lot. Women miss periods, get double periods, have mid-cycle bleeding and all manner of odd things, but so long as it happens infrequently, it is of no real concern.
Re-evaluating your contraceptive options
If this pill no longer agrees with your body, you may need to look at some other pill or contraceptive options (check out the list of contraception options here) that match your body better. Each pill is molecularly slightly different to the others, which is how pharmaceutical companies patent each brand of pill – it must be slightly different to the other forms of artificial hormones, and therefore it responds differently in your body than the next woman, so trying another pill can be helpful. We all respond differently.
The pill is actually quite an extreme form of birth control due to its massive and blanket hormonal impact, despite it being dished out like candy to women across the globe, so it is no surprise that you are possibly getting side effects, despite having been on the pill for seven months. Things change.
If your bleeding continues any longer than ‘mid-cycle’, it would be smart to go and see a doctor to be examined, since it could in fact have more serious origins. You don’t want to take any chances, but there is also no need to panic just yet. You may be simply having a slightly abnormal hormonal fluctuation, and it will resolve. Keep an eye on it, and see your GP if it gets worse or doesn’t stop – it’s probably easily fixed.
If you have any more questions, let us know. We’d love to hear from you!